Texas, 2010

High Wind in Texas, March 27, 2010

March 27, 2010 · NWS AMA · 2 events in 1 county or zone

A surface trough of low pressure along the lee of the Rockies deepened and resulted in strong southwesterly winds during the morning hours across the eastern Texas Panhandle. No damage or injuries were reported.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A surface trough of low pressure along the lee of the Rockies deepened and resulted in strong southwesterly winds during the morning hours across the eastern Texas Panhandle. No damage or injuries were reported.

At 0745 CST...the non-thunderstorm wind gust was measured at the West Texas Mesonet station located two miles east southeast of Pampa.

At 0825 CST...the non-thunderstorm wind gust was measured at the West Texas Mesonet station located one mile east northeast of McLean.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 27, 5:25 AM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Mar 27, 5:25 AM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
625 AM CDT SAT MAR 27 2010

.AVIATION...
INTENSE SFC LOW OVER NWRN OK WILL PROMOTE STRONG NWLY SFC WINDS
TDA...WITH SOME HOPE FOR DIMINISHMENT LATE THIS AFTN.  WILL CONTINUE
WITH AVIATION WEATHER WARNING ISSUED BEFORE 07Z TDA...WITH EXPECTATION
OF GUSTS TO 40 KT CONTINUING WELL INTO THE AFTN AS STRONG WINDS ALOFT
MIX TO THE SFC.  MVFR CIGS CAN BE EXPECTED THRU THE MRNG...WITH CIGS
LIFTING INTO VFR RANGE THIS AFTN.  NWLY SFC WINDS AROUND 15 KT
EXPECTED TO PREVAIL THRU THE LATE EVE AND OVERNIGHT WITH CLEARING SKY.
NO BR OR FOG EXPECTED SUN MRNG.

COCKRELL

&&

.PREV DISCUSSION... /ISSUED 325 AM CDT SAT MAR 27 2010/

DISCUSSION...
CENTER OF UPPER LOW IS EXITING THE NORTHEAST PANHANDLES INTO OKLAHOMA
AND WILL CONTINUE PUSHING EAST TODAY. COLD FRONT IS ALSO NEARLY
THROUGH THE PANHANDLES SO IT IS ONLY A MATTER OF TIME BEFORE THE
GUSTY NORTHWEST TO NORTH WINDS FILL IN ACROSS THE PANHANDLES. WIND
GUSTS ABOVE 30 KNOTS ARE ALREADY OCCURRING ACROSS THE OKLAHOMA
PANHANDLE WITH STRONGER WINDS TO THE NORTH. WIND ADVISORY STILL LOOKS
GOOD FOR THE ENTIRE CWA. 700MB GRADIENT TIGHTENS UP AS THE LOW EXITS
THE REGION...WHICH TRANSLATES TO THE SURFACE GRADIENT AS WELL. THE
ONLY LIMITED FACTOR FOR THE WINDS TODAY WILL BE THE CLOUD COVER. ALSO
NOTICED THE TUCUMCARI PROFILER DATA IS STARTING TO SHOW WEAKER LOW
LEVEL WINDS...SO NOT EXPECTING HIGH WIND WARNING CRITERIA TODAY.

AS FOR PRECIP...LEFT POP GRIDS IN TACT AS THE BRUNT OF THE MOISTURE
IS STAYING NORTH OF THE CWA. A FEW SHOWERS AND EVEN A THUNDERSTORM OR
TWO WILL DRIFT ACROSS THE SOUTHERN CWA...BUT ANTICIPATE MUCH OF THAT
ACTIVITY TO DISSIPATE BY 12Z.

CONDITIONS SHOULD IMPROVE SUNDAY WITH WINDS DECREASING SUBSTANTIALLY
IN THE WEST...ALTHOUGH SOME STRONGER WINDS SHOULD DEVELOP IN THE EAST
WITH WIND SPEEDS CLIMBING NEAR 20 KNOTS. BEHIND THE EXITING UPPER
SYSTEM A WEEK OF RIDGING SHOULD SET IN. MODELS KEEP SOME LEVEL OF
RIDGING ALOFT IN PLACE THROUGH WEDNESDAY. AT THE SAME TIME...THE
TYPICALLY SPRING LEE SIDE SURFACE TROUGH SHOULD DEVELOP AND BRING
BREEZY SOUTH TO SOUTHWEST WINDS. THIS SPELLS A WARMING TREND AND
WOULD NOT BE SURPRISED TO SEE UPPER 80 DEGREE TEMPS BY WEDNESDAY.

MODELS STILL UNSURE ON HOW TO HANDLE THE NEXT UPPER SYSTEM PROGGED
FOR THE THURSDAY AND FRIDAY TIME FRAME. GFS CONTINUES TO SUGGEST A
NEGATIVELY TILTED TROUGH WILL PUSH INTO THE FOUR CORNERS REGION ON
THURSDAY NIGHT...THEN INTO NEW MEXICO ON FRIDAY. THE EURO SUGGESTS A
MORE NEUTRAL TO EVEN SLIGHTLY POSITIVE TILT TO THE TROUGH DURING THE
SAME TIME. EITHER WAY...THE PREDOMINANT DRY AND WARM CONDITIONS
EXPECTED FROM SUNDAY THROUGH THURSDAY COMBINED WITH THE DRIER
SOUTHWEST SFC FLOW...SHOULD DO A DECENT JOB DRYING OUT THE PANHANDLES
AFTER OUR ABUNDANT MOISTURE OF LATE. THIS COMBINED WITH A NEGATIVELY
TILTED TROUGH PROGGED BY THE GFS WOULD SUGGEST THAT THE ASSOCIATED
SURFACE TROUGH AND DRYLINE SHOULD MOVE INTO THE EASTERN CWA AND
POSSIBLY INTO OKLAHOMA THURSDAY INTO FRIDAY. IF THE EURO PANS
OUT...OUR SURFACE FEATURES WOULD HAVE A BETTER CHANCE AT LINGERING
FURTHER TO THE WEST. SINCE THESE ARE SUCH FINE FINE SCALE DIFFERENCES
TO BE RESOLVED ON DAYS 6 AND 7...DECIDED TO LEAVE PREVIOUS FORECAST
IN TACT WITH SLIGHT CHANCE POPS IN PLACE MAINLY ON FRIDAY.

JJB

FIRE WEATHER...
STRONG NORTHWEST TO NORTH WINDS ARE EXPECTED TODAY BEHIND A PASSING
COLD FRONT. THE FRONT WILL ALSO PROVIDE COOLER TEMPERATURES WHICH
WILL HELP KEEP RELATIVE HUMIDITY VALUES ABOVE 30 PERCENT. FIRE
WEATHER CONCERNS WILL REMAIN MINIMAL ON SUNDAY AS WINDS DECREASE AND
RELATIVE HUMIDITY VALUES REMAIN ABOVE 25 PERCENT. FIRE WEATHER
CONCERNS MAY INCREASE DURING THE EARLY TO MIDDLE OF NEXT WEEK HOWEVER
AS WARM AND DRY AIR MOVES INTO THE PANHANDLES.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                51  34  59  34  73 /  30   5   0   0   0
BEAVER OK                  45  35  60  33  74 /  50   5   0   0   0
BOISE CITY OK              48  32  57  32  72 /  30   5   0   0   0
BORGER TX                  54  37  60  38  72 /  30   5   0   0   0
BOYS RANCH TX              53  34  61  32  76 /  30   5   0   0   0
CANYON TX                  53  33  60  30  75 /  20   5   0   0   0
CLARENDON TX               54  39  61  39  73 /  20   5   0   0   0
DALHART TX                 51  32  60  29  72 /  30   5   0   0   0
GUYMON OK                  51  35  60  32  75 /  40   5   0   0   0
HEREFORD TX                52  33  59  29  74 /  20   5   0   0   0
LIPSCOMB TX                48  34  60  31  73 /  50   5   0   0   0
PAMPA TX                   49  36  59  38  71 /  30   5   0   0   0
SHAMROCK TX                55  39  61  38  73 /  30   5   0   0   0
WELLINGTON TX              58  41  63  40  74 /  20   5   0   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF
     SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
     HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
     POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.

OK...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: BEAVER...CIMARRON...TEXAS.

&&

03/14
Hazardous weather outlook, Mar 27, 4:04 AM CST, 3 hours 41 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
504 AM CDT SAT MAR 27 2010

OKZ001>003-TXZ001>020-272100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
504 AM CDT SAT MAR 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

NORTHWESTERLY WINDS WILL BE IN THE 30 TO 40 MPH RANGE TODAY WITH
HIGHER GUSTS. THUS...A WIND ADVISORY IS IN EFFECT FOR ALL OF THE
TEXAS AND OKLAHOMA PANHANDLES THROUGH 7 PM TODAY.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL BE POSSIBLE FRIDAY ACROSS ALL SECTIONS OF THE
PANHANDLES. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

COCKRELL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Gray

When
March 27, 7:45 AM CST
Where
Gray forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
35.401, -100.813 (the zone’s center; the record gives no point)

High Wind, Gray

When
March 27, 8:25 AM CST
Where
Gray forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
35.401, -100.813 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 218560, 218561.